The Body: The Internet's Most Comprehensive HIV/AIDS Resource Ask The Body's HIV specialists your questions about HIV treatment and side effects!
Jump to "Ask the Experts" at TheBody.com: Main Page Starting Treatment Side Effects HIV Transmission
March 29, 2004
In This Hot Topics:
  • Drug Resistance
  • Side Effects of HIV & HAART
  • HIV, Medicare & Insurance
  • Questions About HIV Treatment
  • Safe Sex & Mixed-Status Relationships
  • Strange but True
  •   DRUG RESISTANCE

    Infected With Multi-Drug-Resistant Virus
    Even though I've never been on treatment, the results of my last resistance test show that I'm resistant to all protease inhibitors! Could you tell me more about what this means, and what my treatment options are?


    Simplify Treatment to Keep From Forgetting?
    I'm taking a twice-a-day regimen, but I've missed a total of six doses over the past 100 days -- that's just below the crucial 95% adherence mark I'm told I need to stay above in order to avoid resistance. Should I switch to a once-a-day regimen to make it less likely that I'll forget my doses?


    How Quickly Can Resistance Set In?
    After just five days on my first HAART regimen (efavirenz [Sustiva] and Combivir [AZT + 3TC]), my doctor stopped treatment because I had bad liver numbers. A mono infection turned out to be the cause of those bad numbers, but I haven't been back on treatment since. Is there a chance I've already developed resistance to efavirenz?

    BACK TO TOP

      SIDE EFFECTS OF HIV & HAART

    Dealing With Anemia
    Since I started my first regimen, Trizivir (AZT + 3TC + abacavir) and Kaletra (lopinavir/ritonavir), two months ago, I've been extremely tired. My doctor says I have anemia and that it's one of the "prices to pay" for being on HIV treatment. Is this true? I know I should expect side effects, but will this anemia subside over time or should we be taking some other action to try and counteract it?


    Balancing Many Side Effects and Treatment Concerns
    I recently started taking Combivir (AZT + 3TC) and efavirenz (Sustiva), but stopped the efavirenz after my entire body broke out in a rash; two weeks later, the rash is still there. I also have a range of other symptoms -- numbness in my hands, headaches, insomnia and irritable bowel syndrome. Lastly, I'm about to add atazanavir (Reyataz) and ritonavir (Norvir) to my current Combivir-only regimen, and am worried about potential interactions between the ritonavir and my antidepressant. What do I do about all this?



    Treating Atazanavir-Related Jaundice
    I love my easy regimen, which consists of atazanavir (Reyataz), ddI (didanosine, Videx), ritonavir (Norvir) and tenofovir (Viread) taken once each morning with food. However, the main side effect for me is jaundice: My skin and eyes are yellowish. It was more severe in the first few weeks, but the effect is still noticeable after six months. My doctor told me it's happening because atazanavir causes an increase in bilirubin. Is there anything I can do to reduce the jaundiced look and clean the bilirubin out of my system?


    When Your Gun's Shooting Blanks
    I've had HIV for five years and have been on successful treatment for three, but in the last few years my ejaculate has diminished to little or none. My doctor said I should masturbate every day to ensure that "my plumbing wouldn't rust up" and prescribed a treatment called Profasi, but neither solution has made much of a difference. Should I be concerned?

    BACK TO TOP
      HIV, MEDICARE & INSURANCE

    Reimbursement for Facial Wasting Treatment
    Does facial lipoatrophy treatment qualify for reimbursement through a Health Care Reimbursement Account plan? Is it considered a "disfiguring disease" -- and if it is, could you direct me to a medical reference so that I can use it in this matter?


    Medicare Renewal and Improved Health
    When an HIV-positive person's Medicare eligibility has to be renewed, is the requalification procedure fairly automatic? Or can successful treatment -- undetectable viral load and a CD4 count over 300 -- risk possible disqualification?


    Retirement: Will Medicare Pick Up Where Insurance Leaves Off?
    I am 38, on HAART and doing well. Assuming I take these meds for life, I wonder: Will Medicare pay for these expensive drugs when I retire? I currently pay reasonable copays through my work's insurance, but can't see being able to afford the drugs without insurance when I retire.
    BACK TO TOP
      QUESTIONS ABOUT HIV TREATMENT

    How Early Is Too Early?
    I was infected with HIV so recently that I haven't even seroconverted yet. Is it advisable for me to begin treatment this early?


    Should Post-Exposure Prophylaxis Continue After Infection?
    Though my doctor put me on post-exposure prophylaxis (PEP) -- 3TC (lamivudine, Epivir), efavirenz (Sustiva) and tenofovir (Viread) -- I still became infected with HIV. Should I continue taking my PEP regimen as regular treatment, or should I stop HAART entirely?


    An Unusual First-Line Regimen
    After a great deal of reading, learning and talking with my new physician about my concerns regarding certain medications and their side effects, we went with an unconventional first-line treatment option: efavirenz (Sustiva), emtricitabine (Emtriva) and tenofovir (Viread). Because there doesn't seem to be much in the way of documented study behind this regimen, I would like to know if there are any ongoing studies or articles you are aware of that could gauge my long-term chances with this regimen?
    BACK TO TOP
      SAFE SEX & MIXED-STATUS RELATIONSHIPS

    Partner Is HIV Positive -- and Unfaithful
    My lover of 13 years tested positive six months ago. I'm negative and have had problems dealing with it. The emotional and sexual part of our lives suffered a lot. We are trying to work through it, but he recently had an affair with another HIV-positive person (without condoms, since he said they weren't necessary). I want the relationship to work and find myself thinking crazy thoughts, like getting infected so we can go through it together. Is this natural, or do I need a reality check?


    Not Telling Your Partner You Have HIV
    I feel like a deadly weapon. I am positive and have become involved with someone; we've had protected sex and oral sex. I never told him I was positive. I care so much about him that I'd rather be dead than hear that he became infected. What should I do?
    BACK TO TOP
      STRANGE BUT TRUE

    How Many Virgins Will It Take to Cure AIDS?
    I am HIV positive. An alternative medical clinic here in Nigeria is offering three virgins for me to have sex with as a cure for my AIDS. Is this a good cure, or do you think I need to have sex with ten virgins instead?
    BACK TO TOP
    ASK DR. YOUNG ABOUT
    STARTING HIV TREATMENT
    Dr. Benjamin Young

    Dr. Benjamin Young, an attending physician at the Rose Medical Center in Denver and a clinical instructor in the Department of Medicine at the University of Colorado Health Sciences Center, is available to answer any questions you may have about starting HIV treatment.

    ART FROM HIV-POSITIVE ARTISTS
    Image from the September 2002 Visual AIDS Web Gallery
    Untitled, 1994; Becky Trotter
    Visit Visual AIDS at The Body to view this month's Web Gallery, or to browse through Web Galleries from the past five years!